Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
December 11, 2005
Pills for Diabetes, Type 2
Question from India:
I am 45 years old, weigh 10 kg (222 pounds) and am 168 cm tall (5 feet, 6 inches). My doctor has prescribed 1 mg SR with a 1200 to 1500 calorie diet for mild/borderline diabetes (blood sugars less than 200 mg/dl [11.1 mmol/L]). Some doctors say that the 500 mg form of this drug, not the SR, is better for after meals. It is sometimes hard to split the calories into four meals because, sometimes, in the winter, we eat that many calories at one meal. So, is it okay to increase the dose? And, on the days that we consume soup only, can I skip the medication?
I am not sure, but I think you are referring to metformin (brand name Glucophage) and the difference between usual formulation and the sustained release (SR) formulation. The SR formulation does the exact same thing as the regular formulation. However, it is more convenient to use the SR formulation because you only have to take it once a day. It prevents people from forgetting to take the second dose and improves compliance. I think that metformin is an ideal drug to initiate therapy with because it does not cause weight gain and it does not cause low blood sugars. That is why you don’t have to move it around to correspond with meal times or content of the meal. It is understood that you will have to move your meals around somewhat. The reason for having several meals a day over one large meal is that the blood sugar rise after the larger meal will be less with the smaller meals. You can think in terms of having small meals and one larger meal, as long as your blood sugar levels remain in check. I would recommend you check with your doctor about this.